Alert archive / Colorado / Tornado Warnings in 2008
Tornado Warning 81, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 20, 2008, 12:22 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 12:22 PM MDT (18:22 UTC)
- Expired
- Jun 20, 2008, 1:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 12:23 PM MDT | HAIL 0.88 | Flagler, CO | |
| Jun 20, 12:34 PM MDT | HAIL 1 | 3 W Seibert, CO | 4-6 INCH DEPTH BETWEEN MILE MARKERS 403 AND 404 ON INTERSTATE 70 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 11:56 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 201824
TORGLD
COC017-063-201900-
/O.NEW.KGLD.TO.W.0081.080620T1822Z-080620T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1222 PM MDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 100 PM MDT
* AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
NORTHWEST OF FLAGLER...MOVING SOUTHEAST AT 17 MPH.
* THE TORNADO WILL BE NEAR...
FLAGLER AROUND 1245 PM MDT...
8 MILES WEST OF SEIBERT AROUND 100 PM MDT...
A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FRIDAY
EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3896 10261 3896 10316 3939 10317 3940 10315
3941 10316 3948 10314 3948 10286
TIME...MOT...LOC 1822Z 300DEG 15KT 3934 10318
$$
JRM2 follow-up statements
000
WWUS53 KGLD 201832
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1231 PM MDT FRI JUN 20 2008
COC017-063-201900-
/O.CON.KGLD.TO.W.0081.000000T0000Z-080620T1900Z/
CHEYENNE CO-KIT CARSON CO-
1231 PM MDT FRI JUN 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM MDT FOR WESTERN
KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES...
AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES WEST OF
FLAGLER...MOVING SOUTHEAST AT 21 MPH.
THE TORNADO WILL BE NEAR...
FLAGLER AROUND 1245 PM MDT...
SEIBERT AROUND 100 PM MDT...
ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL
AND 70 MPH WIND WAS LOCATED 3 MILES SOUTHEAST OF FLAGLER.
IN ADDITION TO THE TORNADO...THIS THUNDERSTORM WILL PRODUCE DAMAGING
WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE
EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING
VISIBILITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FRIDAY
EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3896 10261 3896 10316 3939 10317 3940 10315
3941 10316 3948 10314 3948 10286
TIME...MOT...LOC 1831Z 308DEG 18KT 3932 10316
$$
JRM000
WWUS53 KGLD 201840
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT FRI JUN 20 2008
COC017-063-201900-
/O.CON.KGLD.TO.W.0081.000000T0000Z-080620T1900Z/
CHEYENNE CO-KIT CARSON CO-
1240 PM MDT FRI JUN 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM MDT FOR
SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES...
AT 1238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF
SEIBERT...MOVING SOUTHEAST AT 21 MPH.
THE TORNADO WILL BE NEAR...
RURAL SOUTHWESTERN KIT CARSON COUNTY AROUND 1250 PM MDT...
RURAL SOUTHERN KIT CARSON COUNTY AROUND 100 PM MDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF
70 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FRIDAY
EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3943 10284 3896 10261 3896 10316 3939 10317
3940 10315 3941 10316 3943 10314
TIME...MOT...LOC 1840Z 320DEG 19KT 3921 10292
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 5:23 AM MDT, 6 hours 59 minutes earlier.
Area forecast discussion, Jun 20, 5:23 AM MDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 523 AM MDT FRI JUN 20 2008 .DISCUSSION... 220 AM MDT FRI JUN 20 2008 FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION INTO SATURDAY FOLLOWED BY HOW FAST TO WARM MAXES. SATELLITE SHOWING THE AMPLIFICATION PROCESS IS TAKING PLACE FROM THE CENTRAL PACIFIC INTO WESTERN NORTH AMERICA. THE TROUGH AND RIDGE OVER THE CENTRAL PACIFIC ARE AMPLIFYING. MORE IMPORTANTLY THE UPPER TROUGH AND CUTOFF LOW FROM THE GULF OF ALASKA SOUTHWARD IS DEEPENING AND RETROGRESSING TO THE WEST. WITH STRONG RIDGING ON ALL SIDES OF THIS FEATURE WOULD EXPECT THIS TROUGH TO MOVE LITTLE. RIDGE OVER WESTERN NORTH AMERICA HAS AMPLIFIED AND PULLED BACK TO THE WEST A LITTLE. MODELS APPEAR TO INITIALIZE FINE ON THE JET. THE NAM DID BETTER ON STRENGTH AND ORIENTATION OF THE RIDGE OVER WESTERN NORTH AMERICA. MODELS WERE HAVING TROUBLE WITH THE MID LEVEL MOISTURE. THEY TENDED NOT TO BE QUITE MOIST ENOUGH JUST TO THE NORTH OF US AND WERE TOO MOIST FURTHER NORTH. THE NAM WAS HANDLING THE WEAK/LIGHT PRESSURE WIND FIELD THE BEST...ESPECIALLY THE BOUNDARIES OVER US. ON TEMPERATUERS THE MODELS INITIALIZED WELL FOR THE MOST PART ON TEMEPRATURES. THE NAM AND GFS INITIALIZED TOO WARM TO OUR SOUTH. OVERALL THE UKMET AND ECMWF DID A LITTLE BETTER THAN THE NAM. WILL BE WEIGHTING FORECAST HEAVILY TO REALITY AND THEN BLEND THE UKMET/ECMWF/NAM WITH THAT EARLY AND GO THOSE THREE MODELS WITH TIME. TODAY/TONIGHT...AGAIN A VERY TEDIOUS PRECIPITATION FORECAST WITH THE FIRST 24 HOURS. COMBINATION OF PREFRONTAL TROUGH AND WHAT LOOKS TO BE AN OUTFLOW REINFORCED WEAK FRONT STARTED OUT THE EVENING OVER THE NORTHERN PORTION OF THE AREA. THAT HELPED SET OFF A FEW THUNDERSTORMS. HARD TO TELL EXACTLY WHERE THOSE BOUNDARIES ARE... ESPECIALLY THE TROUGH...DUE TO THE OUTFLOW. HOWEVER...IT LOOKS LIKE THE EASTERN PORTION OF THE PREFRONTAL TROUGH IS MOVING SOUTH WHILE THE WESTERN PORTION IS NOT MOVING MUCH. SO AT THIS TIME IT LOOKS DRAPED FROM NORTHWEST KIT CARSON COUNTY TO SOMEWHERE NEAR SOUTHERN LOGAN OR NORTHERN WICHITA. THE FRONT LOOKS TO STILL HAVE MOVED LITTLE. MODELS ARE SHOWING WHATEVER BOUNDARY THERE IS...ESPECIALLY THE NAM... IS GOING TO MIX OUT AND WILL GET SOUTH TO SOUTHEAST WINDS IN THE WESTERN PORTION OF THE AREA. A CONCERN IS WILL THERE BE ENOUGH LOW LEVEL MOISTURE AROUND. BIG THUNDERSTORM COMPLEX TO OUR SOUTH WILL NOT ALLOW VERY MUCH IF ANY MOISTURE RETURN. NORTH WINDS ALL THE WAY DOWN INTO TEXAS PANHANDLE AND NORTHWEST OKLAHOMA. IF SOUTHERLY WINDS REDEVELOP...WILL THEY BE STRONG ENOUGH TO BRING THE MOISTURE BACK. DO NOT EXPECT A STRONG LEE TROUGH SINCE CROSS MOUNTAIN FLOW NOT THAT STRONG. ALSO PROBLEMS START SHOWING UP WITH THE JET POSITION OVER THE AREA. ALL OF THEM START THE DAY WITH AXIS FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA. THE NGM/NAM HAVE THE RIGHT REAR QUADRANT OF THE JET OVER THE AREA AT 18Z WITH THE GFS/UKMET STILL SHOWING THE AXIS IN THE SAME PLACE. BY 00Z THE NAM HAS THE LEFT FRONT QUADRANT OVER THE AREA WITH THE NGM STILL SHOWING THE RIGHT ENTRANCE REGION OVER THE AREA. THE UKMET MOVES ACROSS WITH THE RIGHT REAR QUADRANT WHILE THE GFS BLOWS UP WITH CONVECTIVE FEEDBACK. BY 06Z THE NGM/NAM AND EVEN THE GFS SHOW THE RIGHT REAR QUADRANT OVER THE SOUTHERN PORTION OF THE FORECAST AREA. THE UKMET IS FURTHER NORTH OVER NEBRASKA. FROM 06Z TO 12Z ALL THE MODELS LEAVE SOME KIND OF JET LIFT OVER THE SOUTHERN HALF. SHORTWAVE TROUGH WILL INTO THE AREA FROM WYOMING AND ALL THE MODELS AGREE ON THIS. THE INSTABILITY AXIS WILL SET UP ALONG THE COLORADO/KANSAS BORDER AND JUST WEST. EXPECT INITIATION THERE THIS AFTERNOON. QUESTION IS THEN HOW FAR EAST DOES IT GET. MAIN INSTABILITY AND LIFT LOOK LIKES IT STAYS OUT WEST. HOWEVER...STORM MOTION AND SOME LIFT LOOK TO GO EAST. MODEL QPF...EXCLUDING THE CONVECTIVELY INFLUENCED GFS... IS BULLSEYEING THIS AREA...AND WILL WAIT HIGHEST POPS IN THE WEST. WEAK AND VARIABLE WINDS...MOSTLY FROM AN UPSLOPE DIRECTION...DO NOT LOOK CONDUCIVE FOR A BIG WARM UP. WILL HAVE CLOUDS DEVELOP OUT WEST BY MIDDAY. WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE. SATURDAY/SATURDAY NIGHT...RIDGE SHARPENS UP AND PULLS BACK TO THE WEST A LITTLE. THIS STILL LEAVES THE AREA SUSCEPTIBLE TO SHORTWAVE TROUGHS IN NORTHWEST FLOW ALOFT. HOWEVER...POINT SOUNDINGS ARE RATHER DRY AND MID LEVEL MOISTURE IS LACKING. WILL LEAVE POPS OUT FOR NOW AND HAVE DAY SHIFT TAKE ANOTHER LOOK AT IT. WARM UP AIR ADVECTIONS STARTS DURING THE NIGHT AND MAY HAVE EARLY MINS. SUNDAY/SUNDAY NIGHT...BIG WARMUP THIS DAY. DRY ALOFT WITH THE RIDGE. ALSO HAVE GOOD DOWNSLOPE WINDS AND RATHER DEEP MIXING. SO WILL GO WITH OR ABOVE GUIDANCE. DUE TO DEEP MIXING...BELIEVE DEWPOINTS WILL BE LOWER THAN EXPECTED. FORTUNATELY DO NOT EXPECT FIRE WEATHER PROBLEMS AT THIS SINCE BELIEVE WINDS WILL NOT REACH CRITERIA. HOWEVER...DAY SHIFT WILL HAVE TO TAKE ANOTHER LOOK AT THIS. NO CHANGES PLANNED BEYOND THIS PERIOD. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 521 AM MDT FRI JUN 20 2008 FOR THE 12Z TAFS... VFR CONDITIONS ARE EXPECTED TO CONTINUE AT KMCK & KGLD OVER THE NEXT 24 HOURS. THE WINDS WILL REMAIN LIGHT AND VARIABLE THROUGHOUT THE PERIOD. THUNDERSTORMS MAY BEGIN TO DEVELOP AROUND MID-DAY AT KGLD AND LATER IN THE DAY AT KMCK. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 20, 10:46 AM MDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT FRI JUN 20 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT FRI JUN 20 2008 /1146 AM CDT FRI JUN 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND SLIDE TO THE SOUTHEAST ACROSS THE AREA TODAY...WITH THE BEST COVERAGE EXPECTED ALONG AND WEST OF A MCCOOK TO GOVE LINE. SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON HOURS. THERE IS A SMALL THREAT FOR A BRIEF TORNADO TODAY...BUT THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FROM SATURDAY THROUGH MONDAY AND ONCE AGAIN WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH OCCASIONAL CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON WEST OF A MCCOOK TO GOVE LINE. JRM
In the hours before
Special weather statement, Jun 20, 11:44 AM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1144 AM MDT FRI JUN 20 2008 KSZ002-013-014-201815- RAWLINS-SHERMAN-THOMAS- 1244 PM CDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS... AT 1243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF MCDONALD...AND MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 38 AND 50. JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 20 min |
| Jun 20, 11:42 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 63 min |
| Jun 20, 12:56 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 64 min |
| Jun 20, 2:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Jun 20, 4:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 49 min |
| Jun 20, 5:44 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 41 min |
Nearby
Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.